Arkansas, 2017

Damaging Wind in Arkansas, March 24, 2017

March 24, 2017 · NWS TSA · 1 event in 1 county or zone

A strong upper level disturbance moved eastward from the Southern Rockies into the Southern Plains on the 24th and 25th. Several areas of strong thunderstorms developed ahead of this system, in the moist and unstable air across eastern Oklahoma and northwestern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level disturbance moved eastward from the Southern Rockies into the Southern Plains on the 24th and 25th. Several areas of strong thunderstorms developed ahead of this system, in the moist and unstable air across eastern Oklahoma and northwestern Arkansas. The strongest storms produced damaging wind in northwestern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 24, 2:09 PM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Mar 24, 2:09 PM CST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
309 PM CDT Fri Mar 24 2017

.DISCUSSION...
Showers and thunderstorms have persisted across southeastern Oklahoma into
northwest Arkansas this afternoon. This activity has been elevated in nature
and is occurring in a area of favorable upper level divergence in advance
of an upper level low currently spinning over the Texas Panhandle. Rainfall
amounts are approaching 1 inch in a few locations across southeast Oklahoma.
This activity will shift to the east over the next several hours. There is still
the potential that some of these storms could become strong to severe as they move
into something of a more favorable airmass. These storms are expected to be east of
the Tulsa County Warning Area by mid-evening.

A few showers and thunderstorms have also begun to develop along the dryline across
western Osage and Pawnee counties. There is potential for this activity to continue
to develop along the dryline and move into northeast Oklahoma for the next several
hours as well. The airmass just ahead of the dryline is becoming increasingly unstable
with stronger heating taking place. There is also the potential that some of these
storms could become strong to severe with damaging winds to around 70 mph and golf ball size
hail the concern.

Scattered showers and thunderstorms are expected overnight and into Saturday morning
as the upper level low moves out of the Texas Panhandle and across Oklahoma. The upper
level low will be over southwest Missouri by early Saturday morning. These storms will
be elevated in nature but will be capable of producing large hail.

Will continue the Red Flag Warning through 00z for areas of west of Highway 75 in
northeast Oklahoma as the dryline tries to move into that area.

The remainder of Saturday will be dry as ridging aloft builds over the region. The
next chance of Thunderstorms will Sunday into Monday morning as the next in a
series of upper level disturbances move across the area. There is expected to be
adequate shear and instability for some of these storms to become strong to severe
especially Sunday afternoon and evening.

After a benign period of weather most of Monday and Tuesday, the chances of showers
and thunderstorms ramp up Tuesday night into Wednesday as the next upper level
low moves out of the Southwest United States and across the Plains. Models suggest
that this system will be even more vigorous than the previous two. Shower and thunderstorm
chances will linger into Thursday before the system exits to the east.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   52  66  46  78 /  70  20   0  30
FSM   53  68  47  81 /  70  20   0  10
MLC   52  71  47  82 /  50  10   0  30
BVO   50  65  42  75 /  70  20   0  30
FYV   51  62  44  74 /  70  50  10  10
BYV   53  64  46  73 /  70  70  10  10
MKO   52  67  46  79 /  60  20   0  30
MIO   52  61  44  74 /  70  60  10  10
F10   52  68  47  80 /  60  10   0  30
HHW   53  73  49  82 /  30   0   0  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 7 PM CDT this evening for OKZ054-059-064-
     065.

AR...None.
&&

LONG TERM....10
Hazardous weather outlook, Mar 24, 3:45 PM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
445 PM CDT Fri Mar 24 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
445 PM CDT Fri Mar 24 2017

...SEVERE THUNDERSTORM AND CRITICAL FIRE WEATHER CONCERNS CONTINUE
TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Far Southeast Oklahoma and west central Arkansas.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Far eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Elevated.
	AREA...Eastern Oklahoma to the west of Highway 75.
	ONSET...Ongoing through early evening.

DISCUSSION...
Showers and thunderstorms are ongoing late this afternoon across
portions of far eastern Oklahoma and western Arkansas and will
continue to push to the east through the early evening hours.
These thunderstorms will pose a damaging wind threat, as well as a
small but non zero rapidly developing, leading edge tornado
threat.

Additional thunderstorms are likely to develop to the west of
this line through the evening and even into the overnight hours in
response to an approaching upper level low pressure center. These
thunderstorms will contain a large hail threat.

Fire weather conditions will deteriorate into the early evening
hours, as a dryline moves through the area. Some locations to the
west of Highway 75 will see Red Flag conditions for a couple of
hours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...Thunderstorm Potential.
SUNDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
MONDAY AND TUESDAY...Thunderstorm Potential.
WEDNESDAY AND THURSDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
Thunderstorms may be ongoing Saturday morning across portions of
far northeast Oklahoma and northwest Arkansas due to the
aforementioned upper level low pressure. Coverage will diminish
from west to east through the day.

A brief lull in the thunderstorm activity will occur Saturday
night and through much of the day Sunday. Thunderstorms will
likely expand across the region late Sunday afternoon and into the
evening and overnight hours as another upper level storm system
moves through the Southern and Central Plains region. Severe
weather will be possible, with both large hail and damaging winds
being the primary threats.

The weather pattern will remain active into the next work week and
perhaps even beyond that. The next storm system will arrive toward
the middle of next week, bringing another increase in thunderstorm
potential.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency management and first responders should follow forecasts
closely, as multiple rounds of severe weather will be possible
through at least the next week.

weather.gov/tulsa Contains additional information.

In the hours before

Special weather statement, Mar 24, 4:22 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Tulsa OK
522 PM CDT FRI MAR 24 2017

ARZ011-242300-
Madison AR-
522 PM CDT FRI MAR 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY UNTIL 600
PM CDT...

At 521 PM CDT, strong thunderstorms were located along a line
extending from 2 miles south of Japton to 3 miles north of Pettigrew
to 7 miles south of Boston. Movement was northeast at 45 mph.

Winds of 40 to 50 mph will be possible with these storms.

Locations in or near the path include...
Huntsville...                     St. Paul...
Withrow Springs State Park...     Saint Paul...
Pettigrew...                      Japton...
Kingston...                       Marble...
Witter...                         Forum...
Aurora...                         Boston...
Dutton...                         Red Star...
Harmony...                        Weathers...
Alabam...

LAT...LON 3595 9349 3593 9349 3592 9351 3588 9351
      3588 9352 3584 9353 3581 9352 3576 9357
      3577 9371 3587 9384 3620 9372 3615 9355
      3613 9355 3612 9348 3608 9348 3608 9345
      3597 9345
TIME...MOT...LOC 2221Z 207DEG 43KT 3592 9379 3586 9367 3573 9364
Special weather statement, Mar 24, 4:56 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Tulsa OK
556 PM CDT FRI MAR 24 2017

OKZ076-242345-
Le Flore OK-
556 PM CDT FRI MAR 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LE FLORE COUNTY
UNTIL 645 PM CDT...

At 556 PM CDT, strong thunderstorms were located along a line
extending from 2 miles south of Lake Wister State Park to 11 miles
south of Whitesboro. Movement was northeast at 50 mph.

Winds of 40 to 50 mph will be possible with these storms.

Locations in or near the path include...
Poteau...                         Heavener...
Wister...                         Howe...
Cameron...                        Lake Wister State Park...
Heavener Runestone State Park...  Muse...
Big Cedar...                      Rock Island...
Hodgen...

LAT...LON 3489 9481 3525 9444 3463 9446 3451 9484
      3451 9494
TIME...MOT...LOC 2256Z 217DEG 53KT 3490 9475 3453 9492
Special weather statement, Mar 24, 5:14 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
614 PM CDT FRI MAR 24 2017

ARZ001-002-010-011-019-020-250000-
Carroll AR-Madison AR-Benton AR-Washington AR-Franklin AR-
Crawford AR-
614 PM CDT FRI MAR 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON...MADISON...
NORTHWESTERN FRANKLIN...NORTHERN CRAWFORD...CARROLL AND WASHINGTON
COUNTIES UNTIL 700 PM CDT...

At 613 PM CDT, strong thunderstorms were located along a line
extending from 2 miles west of Gateway to near Natural Dam. Movement
was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Fayetteville...                   Springdale...
Rogers...                         Berryville...
Huntsville...                     Eureka Springs...
Cedarville...                     Mountainburg...
Natural Dam...                    Lowell...
Farmington...                     Prairie Grove...
Green Forest...                   Elkins...
Tontitown...                      Bethel Heights...
West Fork...                      Greenland...
Garfield...                       Gateway...

This includes Interstate 49 between mile markers 31 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3571 9384 3557 9446 3565 9448 3650 9407
      3650 9334
TIME...MOT...LOC 2313Z 249DEG 34KT 3650 9397 3565 9442
Special weather statement, Mar 24, 5:29 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Tulsa OK
629 PM CDT FRI MAR 24 2017

ARZ019-020-029-OKZ076-250015-
Sebastian AR-Franklin AR-Crawford AR-Le Flore OK-
629 PM CDT FRI MAR 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...SEBASTIAN...CENTRAL
CRAWFORD AND SOUTHEASTERN LE FLORE COUNTIES UNTIL 715 PM CDT...

At 629 PM CDT, strong thunderstorms were located along a line
extending from 2 miles southwest of Mountainburg to 4 miles south of
Big Cedar. Movement was northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Ozark...                          Charleston...
Mountainburg...                   Greenwood...
Alma...                           Barling...
Lavaca...                         Mulberry...
Mansfield...                      Dyer...
Hackett...                        Altus...
Hartford...                       Huntington...
Branch...                         Midland...
Denning...                        Rudy...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 7 and 40.
 Interstate 540 near mile marker 2.
 Interstate 49 between mile markers 22 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3538 9376 3542 9380 3531 9381 3532 9392
      3523 9392 3523 9403 3514 9403 3514 9414
      3510 9414 3506 9425 3506 9423 3497 9424
      3496 9437 3493 9445 3458 9446 3456 9468
      3563 9424 3576 9371
TIME...MOT...LOC 2329Z 238DEG 20KT 3561 9420 3458 9464
Special weather statement, Mar 24, 5:54 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
654 PM CDT FRI MAR 24 2017

ARZ001-002-010-011-019-020-250045-
Carroll AR-Madison AR-Benton AR-Washington AR-Franklin AR-
Crawford AR-
654 PM CDT FRI MAR 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON...MADISON...
NORTHERN FRANKLIN...NORTHEASTERN CRAWFORD...CARROLL AND EASTERN
WASHINGTON COUNTIES UNTIL 745 PM CDT...

At 653 PM CDT, strong thunderstorms were located along a line
extending from 2 miles west of Gateway to 3 miles southeast of Lake
Fort Smith. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Fayetteville...                   Springdale...
Rogers...                         Berryville...
Huntsville...                     Eureka Springs...
Mountainburg...                   Green Forest...
Elkins...                         Garfield...
Gateway...                        Winslow...
Chester...                        St. Paul...
Beaver...                         Hindsville...
Wesley...                         Carrollton...
Rudd...                           Saint Paul...

This includes Interstate 49 between mile markers 32 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3612 9334 3612 9348 3608 9348 3608 9345
      3597 9345 3595 9349 3588 9351 3588 9352
      3576 9352 3577 9370 3564 9370 3560 9418
      3650 9408 3650 9330 3622 9330
TIME...MOT...LOC 2353Z 264DEG 27KT 3649 9398 3564 9409
Special weather statement, Mar 24, 6:57 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Tulsa OK
757 PM CDT FRI MAR 24 2017

ARZ020-029-250130-
Sebastian AR-Franklin AR-
757 PM CDT FRI MAR 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND EAST CENTRAL
SEBASTIAN COUNTIES UNTIL 830 PM CDT...

At 756 PM CDT, strong thunderstorms were located along a line
extending from near Cass to 4 miles east of Fort Chaffee. Movement
was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Ozark...                          Charleston...
Altus...                          Branch...
Denning...                        Wiederkehr Village...
Cass...                           Washburn...
Fort Chaffee...                   Caulksville...
Jethro...                         Turners Bend...
Lonelm...                         Cecil...
Etna...                           Alix...
Barnes...                         Redding...
Watalula...                       Meg...

This includes Interstate 40 in Arkansas between mile markers 28 and
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3538 9371 3537 9375 3542 9380 3531 9381
      3532 9392 3523 9392 3523 9402 3514 9403
      3514 9413 3576 9387 3576 9370
TIME...MOT...LOC 0056Z 257DEG 21KT 3571 9381 3523 9398

The radar

The Western Arkansas radar (KSRX), 30 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
March 24, 7:15 PM CST
Where
Franklin County, Charleston
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.300, -94.030

Strong thunderstorm wind snapped a utility pole.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678193.